For millions of women around the world, birth control represents reproductive choice, but scientists are becoming concerned about the mental health side effects of contraceptives. A new study published by JAMA indicates that the feelings of depression that many women report anecdotally while on birth control are not imagined. Girls between the ages of 15 and 19 were especially affected. When teens used combined oral contraceptives (those with a mix of progestin and estrogen) use of antidepressants increased 80% percent. The study tracked over a million Danish women from 2000-2013 and looked at the rate of women who were prescribed antidepressants while on birth control. The results, via The Washington Post:
“Women who used the combined birth control pill, a mix of estrogen and progestin, were 23 percent more likely to be prescribed anti-depressants than nonusers, and progestin-only pills raised the likelihood by 34 percent. With the patch, antidepressant use doubled; risk increased by 60 percent for vaginal rings and 40 percent for hormonal IUDs.”
Before you pop those pills in the trash or schedule an appointment to remove your IUD, however, read on.
Since these numbers likely caused you to do a double-take, here’s more context, given in terms of absolute change: “Among women who did not use hormonal birth control, an average of 1.7 out of 100 began taking anti-depressants in a given year. That rate increased to 2.2 out of 100 if the women took birth control.” So the increase is statistically significant, but perhaps not quite as dramatic as the percentages initially appear. Complicating the data are issues including causation vs correlation. While there now appears to be a link between depression and birth control, the study didn’t prove that the birth control was the only reason for the spike in depression rates.
For teens, many of whom start taking birth control due to acne or painful, irregular periods, this information demonstrates that the decision for choosing contraceptives should not be taken lightly. On the other side of the cautionary coin, however, are those who worry that deciding not to take birth control, which when taken regularly, is extremely effective, will result in increased rates of unwanted pregnancies. For women who are on birth control and having feelings of depression since starting it, this study may validate what they have intuited all along. However, it’s up to them to return now to their medical professional and discuss the best contraceptive option moving forward as well as options to optimize their mental health. Side effects such as mood changes are the biggest reason that women stop or change their birth control, and depression may soon be added to the list of potential side effects, which also includes nausea, headaches, and weight gain.